• Aftereffects of Chemo: Neuropathy

    Asked by mcgheere on Friday, May 23, 2014

    Aftereffects of Chemo: Neuropathy

    It's been almost a year since I finished chemo and it appears that the neuropathy in my hands and feet is not going away. My hands/fingers aren't so bad, my feet bother me quite a bit though.
    I am taking Gabapentin, but it only seems to work up to a point.
    Any suggestions on what I could try that does not include drugs?

    15 Answers from the Community

    15 answers
    • cam32505's Avatar
      cam32505

      I also have minor neuropathy. My feet feel funny with socks/shoes on, but feel better barefoot. Of course, this isn't possible in the winter, but I try as much as possible in the house and outside in the warmer weather. I'm not sure if there is a cure for this, a price we pay for our new 'normal'.

      almost 7 years ago
    • amontoya's Avatar
      amontoya

      My boyfriend has severe neuropathy and he finally had to go see his neurologist for it. He was on the same medication as you are but a very low dose. The neurologist bumped his dose up to 1800mg per day. I also massage his feet as often as I can and that seems to help but only for a little while. He also gets some relief from keeping them elevated as much as possible. If your case is severe as his is, please be careful going down stairs, he fell the other day.

      almost 7 years ago
    • alimccalli's Avatar
      alimccalli

      I'm with Cam - not sure there is a cure...I still have issues with neuropathy, mostly in my hands, that I have just accepted as part of how it is now...I took Gabapentin for a long time, but like you, it only helped up to a point...I finally just gave up on it and now take nothing...I honestly noticed no difference one way or another when I stopped taking it.

      almost 7 years ago
    • alivenwell's Avatar
      alivenwell

      I was told to take 100 units of vitamin B6 and eat a lot of green leafy vegetables and nuts. It has helped a lot.

      I have heard of ALA (alpha linolenic acid) and vitamin B12 helping, but have not tried it. Our pharmacy has ALA in a pill form and I've seen some skin ointments with it as well. But you need to ask your physician for his/her recommendation.

      almost 7 years ago
    • FreeBird's Avatar
      FreeBird

      A nurse who volunteers her time here at whatnext, Carm, suggested several months ago that people might try getting some Dr. Scholl inserts for their shoes, and putting them into the freezer the night before. I thought that was a good idea.

      almost 7 years ago
    • Vettelvr's Avatar
      Vettelvr

      Hi. I am taking Glucosamine and really seems to help. It does not stop the pain, but really takes the edge off for me. Good luck!!

      almost 7 years ago
    • moreorless' Avatar
      moreorless

      12 years out and still bothers me at night sometimes take a sleeping pill and sleep through it

      almost 7 years ago
    • limbomom's Avatar
      limbomom

      Excellent question! I still have neuropathy, especially in my feet. They are mostly numb up to the ankles to the point that I'm afraid to drive; I usually use a cane for stability. I've tried everything but nothing seems to help. I'm going to gradually lower my dose of Gabapentin to see if it is worse without it. Maybe it is helping and I just don't know it. I sincerely wish you the best of luck. Maybe there is a solution out there and your posting will bring it to light!

      almost 7 years ago
    • fiddler's Avatar
      fiddler

      I developed neuropathy last April between AC and T and it hasn't gone away. Some days are better than others. I tried an infra-red treatment, but at $75 a pop I gave up. I did help when I was doing it. Other than that I try to not think about it, but my sx don't seem as bad as yours, so it's easier to ignore it. My fingers feel better than my toes.

      almost 7 years ago
    • Shammy's Avatar
      Shammy

      I also have neuropathy in my hands and feet. I take Lyrica and it helps a little. I drop things all the time from my hands being weak and numb and my feet are so sore that I can only stand for a limited time. Mine didn't start until about 2 months after chemo ended. I recently got orthotics from the foot doctor and although they feel good they have given me no relief. Like someone said, the price we have to pay. I am lucky to be on disability from my job. I am only 51 so I am hoping it gets better but my neurologist told me it is most likely permanent. Good luck to all and let's thank God we are here to be reading and writing about this.

      almost 7 years ago
    • Kathy1's Avatar
      Kathy1

      I have neuropathy in my feet. It is difficult at best. I did try Lycra but did not like the side effects. I also wear a pain patch. Believe it or not I got a pAir of Clark's Provo shoes. The insole has massaging nodules that massage your feet. It has helped some. I can now sleep most of the nite and walk limited distances. It feels very funny at first almost uncomfortable but you do get use to it. I believe the shoes along with massages has helped.

      almost 7 years ago
    • Carol1286's Avatar
      Carol1286

      I also suffer with neuropathy in my hands and feet. I take Lyrica which helps somewhat. I have to be careful with water temps so I don't get burned. I drop things all the time. I also trip and fall, so I've learned to be careful. I figure if it's God's will, this problem will diminish over time.

      almost 7 years ago
    • jojo2's Avatar
      jojo2

      Acupuncture helped me immensely. I went from not being able to feel my right foot to knowing where it is in 15 treatments. Also bought The REBUILDER and had good results with consistent use. The feeling of walking on a hockey puck has resolved to some mild pins and needles. I no longer think of my feet with every step. There is a newer med for diabetic neuropathy called Metanx that some on another site had good results from and clinics that treat neuropathy specifically opening up in the Twin Cities area. Keep trying new supplements ant treatment because any improvement is worth it. Best wishes jojo2

      almost 7 years ago
    • Karenhi's Avatar
      Karenhi

      From http://www.livestrong.com/article/537614-melatonin-and-peripheral-neuropathy/

      "...there is evidence that melatonin may help treat peripheral neuropathy in humans. In a study published in the April 2011 issue of “Clinical Medical Insights Oncology,” women who were undergoing chemotherapy received 21 mg of melatonin a day at bedtime. After the chemotherapy was over, significantly fewer women had acquired peripheral nerve damage from the treatment compared to the normal numbers. This shows that melatonin can help protect against nerve damage. Whether it also can reverse existing nerve damage in humans is yet to be seen."

      I wish more oncologists would at least offer this as on option during chemo. I found out about it on my own after my first dose of taxol gave me terrible neuropathy in my ankles and feet, and hearing that it would only get worse with more doses. I took it for about 4 months, 20 mg a night. The neuropathy was never as bad as that first time, and I now have no residual symptoms (9 months post chemo now). Slept great, too!

      I wonder if you could inquire about trying it now for a couple of months, just in case it could help. Seems like it might be worth a try....

      almost 7 years ago
    • barbsrec's Avatar
      barbsrec

      I have neuropathy in my hands and feet, my doctor gave me gabapentin also but all it did was hide it for a little while. I told him I didn't like the way the gabapentin made me feel so he prescribed vitamin b12 in liquid form 1000 mcg for circulatory and nerves. This has really helped my nerve endings and my neuropathy has almost disappeared. I feel 100 times better, this may be something you want to give a try. I did not take gabapentin anymore. This is just me and my experience but there may be some info here that you could try.

      almost 7 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.